Wednesday, September 24, 2008

Tarceva: Two Deaths from Hepatorenal Syndrome

The FDA has reported that the makers of the cancer drug erlotinib (Tarceva) have reported two deaths -- one from hepatorenal syndrome and one from rapidly progressing liver failure -- among patients taking the agent.

As a result of the deaths, OSI Pharmaceuticals and Genentech, the makers of the epidermal growth factor receptor inhibitor, are revising the label to include new warnings about both liver and kidney risks.

They added a warning about the need for extra caution when using the drug in patients with hepatic impairments (total bilirubin less than upper limit of normal or Child-Pugh A, B, and C).

The label will recommend stopping the drug if "changes in liver function are severe such as doubling of total bilirubin and/or tripling of transaminases in the setting of pretreatment values outside normal range."

Additionally, the precaution about hepatoxicity has been updated and moved to the warnings section from the precaution section of the label. Now it will state that erlotinib dosing should be interrupted or discontinued is total bilirubin is greater than three times the upper limit of normal and/or transaminases are greater than five times the upper limit of normal in the setting of normal pretreatment values.

And a precaution about renal failure was also moved to the warnings section and has been updated to include a warning about hepatorenal syndrome.

Erlotinib is approved for monotherapy of locally advanced or metastatic non-small-cell lung cancer. It is also approved in combination with gemcitabine (Gemzar) for first-line treatment of locally advanced, unresectable, or metastatic pancreatic cancer.

Source here.